Winter Weather, Edwards
- When
- December 4, 12:00 PM CST to December 5, 6:00 AM CST
- Where
- Edwards forecast zone
- Reported by
- Public
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Scattered snow showers became heavier and more numerous during the afternoon and evening hours. Some of the snow showers reduced visibility to around one mile.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered snow showers became heavier and more numerous during the afternoon and evening hours. Some of the snow showers reduced visibility to around one mile. Most of the activity was from the Wabash Valley south to Hardin County. The snow accumulated up to an inch in some spots, including Albion in Edwards County. Even after the snow ended, the combination of wet roads from earlier snow and sub-freezing temperatures created patchy slick spots during the early morning commute on the 5th. Ahead of high pressure over the Plains states, a moist and unstable northwest wind flow generated numerous snow showers. The snow showers were enhanced by 500 mb shortwaves rotating east around a low over the upper Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 8:00 AM CST, 4 hours earlier.
Area Forecast Discussion National Weather Service Paducah KY 800 AM CST Tue Dec 4 2018 .UPDATE... Issued at 750 AM CST Tue Dec 4 2018 Updated forecast to increase the potential for scattered light snow showers, which may be mixed with rain showers at times today. Upstream radar and observations indicate a good deal of activity over the St. Louis area that will rotate through our forecast area during the course of the day. While a significant accumulation is not expected, it is possible that a light accumulation may result in heavier snow bursts. Issued a Special Weather Statement to address potential minor impacts to travel from this activity. The remainder of the forecast is unchanged. && .SHORT TERM...(Today through Thursday night) Issued at 355 AM CST Tue Dec 4 2018 Forecast confidence is relatively high in the short term with good overall model agreement. The primary concerns include a chance for light snow/rain showers and/or flurries/sprinkles today, with a slightly better chance on Thursday with our next frontal passage. Overcast conditions will prevail today as broad cyclonic flow persists. A couple of weak shortwave impulses will provide the necessary lift to produce a chance of light precipitation. Ice nucleation will be less likely early in the day with low level moisture suppressed beneath the favored ice crystal growth zone. However, forecast soundings indicate the moisture bearing layer should gradually expand into the ice nucleation zone through the course of the day, which would be more favorable for snowflake formation. At the same time, low level temperatures will likely warm at least a few degrees by afternoon, making precipitation type tricky. Overall, the forecast in most locations will carry a chance of light rain and snow showers through the course of the day. A trend towards mainly light snow showers and flurries is expected late in the day before the precipitation tapers off from west to east during the evening. Accumulation will be hard to come by, but in heavier bursts of snow showers, a couple tenths of an inch will be possible. The forecast for Wednesday and Wednesday night is still shaping up to be dry with high pressure centered over the Arklatex early Wednesday morning. As this high shifts into the Southeast by Thursday, the return southerly flow should result in a slight moderation in temperatures. Even so, highs are still forecast to remain well below normal. After highs in the mid to upper 30s today, readings in the upper 30s to lower 40s are expected on Wednesday, with 40 to 45 degrees by Thursday. Unfortunately, this slight moderation appears short lived as a cold front is progged to make passage on Thursday. The passage of the front will result in a small chance of light precipitation, which should be primarily in the form of rain. A few snowflakes are possible across northern counties early in the day, and on the back edge of the precipitation late Thursday afternoon into the evening as colder air filters in behind the front. No accumulation is expected at this time. .LONG TERM...(Friday through Monday) Issued at 355 AM CST Tue Dec 4 2018 The primary story through the extended portion of the forecast will be a potential winter storm next weekend. There is considerable variability in timing, duration and amounts of QPF associated with this system amongst the operational models and ensembles. A sprawling area of cold surface high pressure will cover most of the country east of the Rockies on Friday. The storm system will move steadily eastward from Baja Mexico early Friday into the southern Plains Saturday morning, and then to the lower Mississippi Valley by Sunday morning. Most available guidance takes the main upper storm system to the south of our region, placing us firmly in the deformation zone. The surface system is expected to ride along the immediate northern Gulf Coast, which could draw the upper storm system farther south. This could seriously limit the portion of our area that would see impactful snow. The other fly in the ointment is a northern stream storm system that is forecast to top the western ridge and descend into the Plains Saturday into Saturday night. The interaction, if any, between these two systems could slow down the eastward progression of the winter storm, resulting in the snow lingering longer over our region. The bottom line is there are a lot of moving parts for the models to iron out, so confidence in the details and impact of this storm system is still fairly low at this time. For now we will continue with high PoPs over the southern half of the area focused on Saturday and Saturday night with lesser PoPs Friday night and Sunday into Sunday night. GFS soundings indicate that snow is the most likely precipitation type. Where deep saturation occurs ice nucleation will not be a problem, and any warm layer is minimal, so melting is not likely. Surface temperatures are not likely to warm sufficiently to produce a change over to rain given the precipitation and persistent north winds. This forecast has a couple of inches of snow over the southern half of the area with a sharp gradient downward across the north. The main question is the track and speed of the upper low, which will determine the QPF in our area. Stay tuned. In other news, rather stout north winds will keep temperatures well below normal through the period. && .AVIATION... Issued at 609 AM CST Tue Dec 4 2018 Overcast skies will continue today with prevailing MVFR conditions. On and off light snow showers and rain showers are also expected as a couple of weak shortwave impulses pass through. A gradual west to east clearing trend is expected tonight across western and southern half of the area. The clearing trend may not reach the Evansville Tri-State area until late Wednesday morning. Winds will be light west/northwest through the period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RJP LONG TERM...DRS AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 805 AM CST Tue Dec 4 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 805 AM CST Tue Dec 4 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A Winter Weather Advisory is in effect for portions of the area through midnight. Snow showers may result in slick spots through the evening hours mainly across southern Illinois into the Pennyrile region of west Kentucky. Sunset will increase the likelihood of some local hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of snow are forecast mainly over the southern half of the region Friday evening through Sunday evening. At this time, there remains considerable forecast uncertainty, making it difficult to speculate on any accumulations and impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 745 AM CST Tue Dec 4 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ002>022-MOZ076-086-087- 111-112-042200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT- MISSISSIPPI- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, SIKESTON, AND CHARLESTON 745 AM CST Tue Dec 4 2018 ...Light dusting of snow accumulation possible today... Scattered light snow showers may be mixed at times with light rain showers today. While a significant snow accumulation is not expected, a light dusting of snow is possible in heavier snow bursts. This is most likely to occur on grassy and elevated surfaces, but some road surfaces may temporarily become slick and hazardous where snowfall is at its heaviest. If you encounter a heavier pocket of snow while traveling, slow down and allow yourself extra following distance. RJP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1109 AM CST Tue Dec 4 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ002>022-MOZ076-086-087- 111-112-042300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT- MISSISSIPPI- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, SIKESTON, AND CHARLESTON 1109 AM CST Tue Dec 4 2018 ...Light dusting of snow accumulation possible today... ...Slick road conditions possible... There have been several reports of light dustings of snow causing slick spots on area roads this morning. With temperatures in the middle to upper 30s into the afternoon hours, the occasional light dusting of snowfall cannot be ruled out. And while some of these spotty showers may mix with or change to rain as the temperature warms, travelers are still advised to use caution as they may encounter slick patches on roadways. This is especially true for elevated road surfaces, bridges, and overpasses.
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790971, 790972, 790973, 790974, 790975.